Calculators · Neurology · Score
NIH Stroke Scale (NIHSS)
Also called NIHSS, National Institutes of Health Stroke Scale, stroke severity score
Standard 15-item bedside examination of stroke deficit, total 0 to 42, used for thrombolysis and thrombectomy decisions and trial entry.
Fill 15 more fields to see the result.
Formula and scoring
Sum of items 1a–11 (5 and 6 scored for each limb). Range 0–42. Score what the patient does, not what you think the patient can do; record the first attempt.
Exam and ward pearls
- A patient in coma (1a = 3) is automatically scored 2 on sensory and 3 on language.
- UN is allowed only for motor items (amputation or joint fusion), ataxia, and dysarthria (intubation). Item 11 is never untestable.
- Ataxia is scored only when out of proportion to weakness, so a plegic limb scores 0 for ataxia.
When not to rely on it
- Needs trained examiners: interrater agreement in the derivation study was good overall (mean kappa 0.69) but varied by item.
- Not a diagnostic test for stroke; stroke mimics can score.
Source
- Brott T, Adams HP Jr, Olinger CP, Marler JR, Barsan WG, Biller J, et al. Measurements of acute cerebral infarction: a clinical examination scale. Stroke. 1989;20(7):864-70. doi:10.1161/01.str.20.7.864 · PMID 2749846
- National Institute of Neurological Disorders and Stroke. NIH Stroke Scale (Know Stroke booklet), item definitions and scoring. Link
Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.